Flash Flood, El Paso
- When
- September 12, 2:45 AM MST to 4:30 AM MST
- Where
- El Paso County, 2.82 mi N of Peterson Afb to 3.4 mi N of Peterson Afb
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.870, -104.720
Thunderstorms produced heavy rain totaling over four inches in localized areas on the east side of Colorado Springs. Some roads were closed due to high water, and a bridge over Sand Creek was compromised.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Thunderstorms produced heavy rain totaling over four inches in localized areas on the east side of Colorado Springs. Some roads were closed due to high water, and a bridge over Sand Creek was compromised. Fountain Creek briefly went over flood stage in the Fountain area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 11, 2:32 PM MST, 12 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 332 PM MDT THU SEP 11 2008 .SHORT TERM... (TONIGHT AND FRIDAY) ...LOCALLY HEAVY RAIN POSSIBLE TONIGHT... CURRENTLY...VIGOROUS UPPER LOW DROPPING SOUTHWEST INTO GREAT BASIN. REMAINS OF TS SPREADING MID/UPPER LEVEL MOISTURE INTO NEW MEXICO AND SOUTHERN COLORADO SUPPORTED BY UPPER JET 70-90KTS AT 250MB. SEVERAL SHORT WAVES/IMPULSES IN THE FLOW. THUNDERSTORMS SHOWING UP OVER NORTHWEST COLORADO AND OVER SANGRE DE CRISTO MOUNTAINS. STORMS FORMING PRETTY CLOSE TO WHERE MODELS SUGGESTED. TONIGHT AND FRIDAY...ACTIVE SUBTROPICAL MOIST FEED AND APPROACHING UPPER LOW FROM THE GREAT BASIN WILL COMBINE TO PRODUCE WIDESPREAD RAIN EVENT OVER COLORADO. SURFACE HIGH PRESSURE OVER CENTRAL AND NORTHERN PLAINS WILL PROVIDE EASTERLY WIND COMPONENT THAT WILL HELP ENHANCE PRECIPITATION. RAISED POPS MOST AREAS FOR THE TONIGHT PERIOD WITH BEST CHANCE FROM 03Z TO ABOUT 15Z. QUESTION WILL BE JUST HOW MUCH PRECIP TO EXPECT. GENERALLY FOLLOWED HPC QPF RECOGNIZING THAT WITH THE DEEP MOISTURE AND GOOD DYNAMICS THERE COULD BE HEAVIER AMOUNTS ASSOCIATED WITH TRAINING THUNDERSTORMS. NAM CONTINUES TO SUGGEST HEAVIER RAINFALL WHILE RUC, GFS AND 00Z ECMWF SHOW SIMILAR COVERAGE BUT LOWER QPF. NAM HAS 1.0 INCH OR HIGHER PRECIPITABLE WATER VALUES FOR EASTERN PLAINS THROUGH THE PERIOD THROUGH FRIDAY. .LONG TERM... (FRIDAY NIGHT THROUGH THURSDAY) FRI EVENING THE UPR LOW BECOMES AN OPEN WAVE OVR WRN CO AND THEN THE TROF MOVES ACROSS THE STATE THRU THE NIGHT. WE SHOULD SEE THE PCPN CHANCES DECREASE TO ISOLD OVR WRN AREAS IN THE EVENING...WITH AT LEAST SCT POPS STILL OVR ERN AREAS. THEN AS THE TROF CONTINUES ITS EWRD MOVEMENT THRU THE NIGHT WE SHOULD SEE PCPN CHANCES DECREASE EVEN MORE BY LATE NIGHT...AND WL PROBABLY END OVR WRN AREAS. SAT THEN BEGINS A PERIOD OF DRY WEATHER...AS AN UPR RIDGE AFFECTS THE AREA. THE RIDGE IS FORECAST TO BE OVR THE GREAT BASIN SUN NIGHT...AND THEN BECOME CENTERED OVR CO FOR TUE THROUGH THU. MAX TEMPS SAT WL BE A FEW DEGREES BELOW NORMAL...THEN SAT NIGHT SUN SFC HIGH PRESSURE BUILDING IN FROM THE NORTH BRINGS COOLER WEATHER FOR SUN...BUT THEN TEMPS WARM TO AROUND NORMAL BY TUE AND EVEN A LITTLE WARMER WED AND THU. && .AVIATION... IFR TO LIFR CIGS AND VSBY IN TSRA LIKELY MOST AREAS AND ESPECIALLY ALONG AND EAST OF MOUNTAINS ACROSS EASTERN PLAINS BEGINNING 03Z AND CONTINUING THROUGH 15Z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 21/28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1027 PM MDT THU SEP 11 2008 COZ058>089-093>099-130430- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1027 PM MDT THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER SOUTHERN COLORADO TONIGHT. LOCALLY HEAVY RAINFALL IS EXPECTED TONIGHT...ESPECIALLY ALONG AND NEAR THE INTERSTATE 25 CORRIDOR. MINOR FLOODING WILL BE POSSIBLE...ESPECIALLY IN POOR DRAINAGE AREAS. IN ADDITION...SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE OVERNIGHT...GENERALLY ABOVE 12000 FEET. MOTORISTS TRAVELING OVER THE HIGHER PASSES...SUCH AS MONARCH AND INDEPENDENCE PASS...SHOULD BE PREPARED FOR THE POSSIBILITY OF SOME SNOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO ON FRIDAY...AND POSSIBLY LASTING THROUGH THE NIGHT INTO SATURDAY MORNING. THE MAIN THREATS FROM STORMS WILL INCLUDE LIGHTNING...HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS TO 40 MPH...AND PERIODS OF HEAVY RAIN. ISOLATED THUNDERSTORMS MAY BE POSSIBLE AGAIN SUNDAY AFTERNOON AND EVENING...MAINLY ACROSS THE MOUNTAINS AND HIGH VALLEYS...WITH THE MAIN STORM THREAT OF CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 40 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE TONIGHT.
The Pueblo radar (KPUX), 65 km away, was scanning. The volume nearest the first event began at 09:44 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134799.